Wisconsin, 2008Tornado and Hail in Wisconsin, May 25, 2008
May 25, 2008 · NWS GRB · 23 events in 8 counties and zones
A strengthening upper level jet, in excess of 90 knots, contributed to the develop of elevated thunderstorms ahead of a warm front that moved across Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening upper level jet, in excess of 90 knots, contributed to the develop of elevated thunderstorms ahead of a warm front that moved across Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 10:33 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, May 25, 10:33 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1133 AM CDT SUN MAY 25 2008
.UPDATE...TOOK OUT MENTION OF PRECIPITATION FOR FOX VALLEY AND
LAKESHORE COUNTIES FOR TODAY PERIOD. TAMDAR SOUNDINGS FROM ATW,
CWA AND RHI SHOW CONVECTIVE TEMPERATURES BETWEEN 83F AT
RHINELANDER TO 90F AT APPLETON. THESE TEMPERATURES WILL OBVIOUSLY
NOT BE REACHED, SO WE WILL HAVE TO WAIT FOR LINE OF THUNDERSTROMS
TO ARRIVE FROM MINNESOTA LATER TODAY.
RDM
&&
.PREV DISCUSSION...ISSUED AT 513 AM CDT SUN MAY 25 2008...
SHORT TERM...TODAY THROUGH MONDAY.
THIS AFTERNOON AND EVENING SEVERE WEATHER THREAT IS THE MAIN FOCUS
OF THIS FORECAST.
ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL AND CENTRAL
WI...ASSOCIATED WITH SHORT WAVE MOVING THROUGH NORTHERN MN.
LINE OF CONVECTION ON LEADING EDGE OF MID LEVEL INSTABILITY
GRADIENT. AREA HAS HELD TOGETHER...THOUGH EXPECT DIMINISHING TREND
AS IT MOVES EAST...GIVEN WEAKENING OF LLVL JET AND ENCOUNTER WITH
DRY ATMOSPHERE IN PLACE OVER NORTHEAST WI. HAVE GONE WITH
SCATTERED TO ISOLATED WORDING THIS MORNING...WILL LIKELY NEED TO
UPDATE THIS MORNING AS TRENDS PLAY OUT.
100+ UPPER JET WILL MOVE ACROSS WISCONSIN THIS AFTERNOON AND
TONIGHT. MODELS STILL BULLISH ON BRINGING SIG LOW LEVEL MOISTURE
NORTHWARD. THEY ARE NOT VERIFYING BADLY WITH LOWER 60 DEW POINTS
INTO SOUTHERN MN AT THIS TIME. MODELS SHOWING CAPES AROUND 2K OVER
CENTRAL WI BY 00Z WITH SFC DEW POINTS AROUND 67 DEG. MODIFYING
FORECAST SOUNDING OVER THAT AREA WITH DEW POINT IN LOWER 60S STILL
GIVE CAPES NEAR 1.5K. LOCAL CONVECTIVE CHECKLIST POINTS TO LARGE
HAIL WITH WET BULB ZEROS BETWEEN 7 AND 10K FT AND MOD INSTABILITY.
SHEAR AND HELICITY VALUES WOULD SUPPORT SUPERCELL DEVELOPMENT
EXPECTED INITIATION STILL TO BE IN SOUTHWEST WI/MN LATER THIS
AFTERNOON AHEAD OF SURFACE FRONT. AGAIN ALL DEPENDENT ON AMOUNT OF
SUNSHINE. SAT SHOWING EXTENSIVE STRATUS FIELD EASTERN
MN/IA...MOVING INTO WI. MODELS SUGGEST THIS WILL MIX OUT BY
AFTERNOON. NEXT SHIFT WILL NEED TO MONITOR.
HAVE DROPPED TEMPS SLIGHTLY TODAY IN THE EAST WHERE FLOW WILL
STILL BE OUT OF SOUTH AND SOUTHEAST.
COLD FRONT EXPECTED TO MOVE THROUGH 15Z TO 18Z MON. HAVE TRENDED MAX
TEMPS FOR MORNING/NOON TIME PERIOD. ABRUPT WIND SHIFT TO THE NORTH
ALONG LAKE WITH WINDS EXPECTED TO BE STRONG FOR A BRIEF PERIOD TO
MAKE FOR MORE SIGNIFICANT TEMP DROP FAR EASTERN CWA.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
MODEL SOLUTIONS ARE SIMILAR FOR THIS PART OF THE FORECAST. A
SURFACE RIDGE IS FORECAST TO BECOME THE DOMINANT WEATHER FEATURE
ACROSS THE AREA THROUGH THE MIDDLE PART OF THE WEEK.
DRIER...COLDER AIR BEING ADVECTED INTO THE NORTHERN PART OF THE
STATE...ALONG WITH DIMINISHING WINDS...ON MONDAY NIGHT WILL ALLOW
TEMPERATURES TO FALL INTO THE LOWER TO MIDDLE 30S ACROSS THE
NORTHERN PART OF THE CWA. WIDESPREAD FROST SHOULD DEVELOP THERE BY
LATE EVENING. THE CENTER OF THE HIGH IS THEN FORECAST TO MOVE TO
WISCONSIN BY TUESDAY NIGHT...SO CONDITIONS SHOULD ONCE AGAIN BE
FAVORABLE FOR THE DEVELOPMENT OF WIDESPREAD FROST IN THE NORTH.
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL UNTIL THE HIGH PASSES
TO THE EAST OF WISCONSIN. TEMPERATURES WILL THEN START TO WARM UP
A BIT ON THE RETURN FLOW SIDE OF THE HIGH...AHEAD OF AN APPROACHING
SURFACE SYSTEM THAT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE WESTERN PART OF THE CWA STARTING THURSDAY NIGHT.
AVIATION...VFR/MVFR CIGS EXPECTED THIS AM WITH ISOLATED TO
SCATTERED SHRA/TSRA ACTIVITY. PERIOD OF CLEARING EXPECTED LATER
MORN/AFTN THEN MORE SHOWERS AND THUNDERSTORMS LIKELY LATE
AFTERNOON AND EVENING. SOME OF THESE STORMS ARE EXPECTED TO BE
STRONG...ESPECIALLY OVER CENTRAL WI SITES.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 4:35 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
535 AM CDT SUN MAY 25 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
535 AM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A NORTHWARD MOVING WARM FRONT AND WEAK COLD FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.
DEPENDING ON THE AMOUNT OF CLEARING THAT IS REALIZED AFTER THIS MORNINGS
CONVECTION...SEVERE THUNDERSTORMS COULD FORM OVER WESTERN
WISCONSIN AND MOVE ACROSS THE COUNTY WARNING AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR VERY LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY OVER CENTRAL WISCONSIN. AN
ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CANADIAN HIGH PRESSURE BUILDING IN LATER MONDAY AND TUESDAY WILL
LEAD TO ANOTHER FEW DAYS OF BELOW NORMAL TEMPERATURES WITH
WIDESPREAD FROST POSSIBLE OVER NORTHER WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.
LMZ521-522-541>543-261300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
535 AM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF
THESE STORMS TONIGHT MAY BE STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY...AND WINDS MAY
ABRUPTLY SHIFT TO THE NORTH TO NORTHEAST AND INCREASE MONDAY
AFTERNOON TO A POINT WHERE THEY COULD BE A HAZARD TO SMALL CRAFT.
In the hours before
Special weather statement, May 25, 1:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
212 PM CDT SUN MAY 25 2008
WIZ005-010-251945-
ONEIDA-VILAS-
212 PM CDT SUN MAY 25 2008
...THUNDERSTORMS MOVING TOWARD FAR NORTH-CENTRAL WISCONSIN...
AT 205 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 45 MILES
WEST OF LAC DU FLAMBEAU...OR 15 MILES WEST OF PARK FALLS...MOVING
EAST AT 45 MPH.
HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE
OCCURRING WITH THIS STORM. IF THE STORM MAINTAINS ITS STRENGTH...IT
WILL MOVE INTO WESTERN VILAS COUNTY SHORTLY AFTER 3 PM.
ADDITIONAL STORMS WERE FORMING OVER CENTRAL PRICE COUNTY AND MAY
AFFECT WESTERN ONEIDA COUNTY.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
JKL
Local storm report, May 25, 2:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL MANITOWISH WATERS 46.13N 89.88W
05/25/2008 E0.25 INCH VILAS WI PUBLIC
JUST STARTED AT 301 PM.
&&
JKLEvent by event
18 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Vilas
- When
- May 25, 2:05 PM CST
- Where
- Vilas County, 2.52 mi NW of Lac du Flambeau Stn
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.030, -89.880
A research meteorologist, from the University of Wisconsin Space Science and Engineering Center, reported vehicle damage caused by lime size hail on the east end of Middle Sugarbush Lake.
Hail, Vilas
- When
- May 25, 2:12 PM CST
- Where
- Vilas County, 1.18 mi NE of Arbor Vitae
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.930, -89.630
Hail, Vilas
- When
- May 25, 2:22 PM CST
- Where
- Vilas County, 2.13 mi NNW of St Germain
- Measured
- 2 in hail
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.950, -89.490
Large hail damaged vehicles and structures near St. Germain. A vehicle dealership on the east side of the city suffered the most extensive damage. Every car on the lot sustained damaged. Every vehicle at a repair shop in town was damaged except for a 1972 Pontiac Lemans. This was likely due to the thicker steel used in the body of the Lemans. One man was unable to get his hand around a hailstone that crashed through the kitchen skylight of his home.
Hail, Vilas
- When
- May 25, 2:35 PM CST
- Where
- Vilas County, 1.18 mi NE of Eagle River Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.940, -89.250
Hail, Vilas
- When
- May 25, 2:37 PM CST
- Where
- Vilas County, Eagle River
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.920, -89.250
Hail, Forest
- When
- May 25, 3:05 PM CST
- Where
- Forest County, 2.81 mi S of Nelma
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.980, -88.830
Golf ball size hail dented several cars near Alvin.
Hail, Florence
- When
- May 25, 3:13 PM CST
- Where
- Florence County, 0.69 mi S of Tipler
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.910, -88.630
Large hail fell near Tipler but there was little rain or wind with it.
Hail, Vilas
- When
- May 25, 3:14 PM CST
- Where
- Vilas County, 0.69 mi S of St Germain
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.910, -89.480
Hail, Florence
- When
- May 25, 4:05 PM CST
- Where
- Florence County, 6.26 mi E of Long Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.830, -88.540
Hail, Florence
- When
- May 25, 4:25 PM CST
- Where
- Florence County, 9.72 mi S of Spread Eagle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -88.150
A spotter observed nickel size hail that stripped leaves and small twigs from trees. The hail was two inches deep.
Hail, Marinette
- When
- May 25, 4:30 PM CST
- Where
- Marinette County, 0.69 mi S of Niagara
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.760, -88.000
A spotter reported nickel size hail coving the ground.
Hail, Wood
- When
- May 25, 5:54 PM CST
- Where
- Wood County, 0.49 mi E of Port Edwards
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.330, -89.840
Hail, Wood
- When
- May 25, 6:01 PM CST
- Where
- Wood County, 1.7 mi NE of Wisconsin Rapids
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.400, -89.800
Hail, Portage
- When
- May 25, 6:09 PM CST
- Where
- Portage County, Plover
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.450, -89.530
Thunderstorm Wind, Portage
- When
- May 25, 6:15 PM CST
- Where
- Portage County, 2.98 mi ENE of Custer
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.538, -89.365
Downburst thunderstorm winds blew down a dozen large trees and damaged serveral sheds in rural Custer.
Hail, Marathon
- When
- May 25, 7:20 PM CST
- Where
- Marathon County, 4.04 mi NW of Rozellville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.790, -90.080
Thunderstorm Wind, Marathon
- When
- May 25, 7:24 PM CST
- Where
- Marathon County, 0.69 mi S of Spencer
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.760, -90.280
Hail, Marathon
- When
- May 25, 7:24 PM CST
- Where
- Marathon County, 0.69 mi S of Spencer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.760, -90.280
Hail, Marathon
- When
- May 25, 7:25 PM CST
- Where
- Marathon County, 4.04 mi NW of Rozellville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.790, -90.080
Thunderstorm Wind, Marathon
- When
- May 25, 7:25 PM CST
- Where
- Marathon County, 3.6 mi NW of Rozellville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.780, -90.080
A barn was damaged, trees blown down, and three silo tops sustained damage as strong thunderstorm winds hit just south of Stratford.
Thunderstorm Wind, Lincoln
- When
- May 25, 7:40 PM CST
- Where
- Lincoln County, 1.69 mi SW of Merrill Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.180, -89.720
Tornado, Marathon
- When
- May 25, 8:00 PM CST to 8:01 PM CST
- Where
- Marathon County, 2.96 mi ENE of Knowlton to 3 mi ENE of Knowlton
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.739, -89.626
A weak tornado briefly touched down about five miles southeast of Mosinee. Several apple trees were damaged (DI 27, DOD 2) in a narrow path. A pine tree fell on a shed as well. The tornado was on the ground for less than 30 seconds.
Hail, Portage
- When
- May 25, 8:25 PM CST
- Where
- Portage County, 0.85 mi SE of Park Ridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -89.560
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Dust Storm and Hail in Texas, May 25, 2008$355,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
- Flash Flooding and Hail in Illinois, May 25 to 26, 2008$62,000 · 1.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101284, 101286, 101287, 101290, 101293, 101264, 101238, 101248, 101239, 101240, 101245, 101249, 101251, 101246, 101277, 101243, 101267, 101272, 101242, 101275, 101241, 101244, 101247.